Oct. 18, 2012 More than 200 patients have been diagnosed with fungal meningitis following spinal epidural injections with contaminated methylprednisolone from a compounding pharmacy. In a clinical observation being published early online in Annals of Internal Medicine, researchers provide details about the clinical care, deterioration, and ultimately the death of one of the index cases in this outbreak.
The authors took care of a 51-year-old patient who initially sought emergency medical care for occipital headaches radiating to the face one week after having an epidural steroid injection in her neck. The otherwise healthy patient returned to the emergency room the next day with troublesome neurological symptoms. Over the next several days, her health continued to deteriorate rapidly, until she died 10 days later. An autopsy revealed severe brain and spinal cord damage.
The researchers conclude that the patient was contaminated with Exserohilum species, a species of fungi with a short, unknown incubation time.
Clinicians and the public should be aware of the signs and symptoms of fungal meningitis following joint or bone injections, because in this outbreak, rapid diagnosis and treatment may be necessary to prevent serious complications and death.
Other social bookmarking and sharing tools:
- Jennifer L. Lyons, Elakkat D. Gireesh, Julie B. Trivedi, W. Robert Bell, Deanna Cettomai, Bryan R. Smith, Sarah Karram, Tiffany Chang, Laura Tochen, Sean X. Zhang, Chad M. McCall, David T. Pearce, Karen C. Carroll, Li Chen, John R. Ratchford, Daniel M. Harrison, Lyle W. Ostrow, Robert D. Stevens. Fatal Exserohilum Meningitis and Central Nervous System Vasculitis after Cervical Epidural Methylprednisolone Injection. Annals of Internal Medicine, 2012; [link]
Note: If no author is given, the source is cited instead.